MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM; PLATE, FIXATION, BONE
Catalog Number 657316S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 01/15/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a variax clavicle plate was inserted on (b)(6) 2023.The patient was followed up with after the procedure and it was noted that the progress of bone fusion was poor.The surgeon at the time suggested replacing the plate with a bone graft, however this was not followed through.On (b)(6) 2023 the patient felt pain and visited a different hospital where it was discovered that the plate was broken.On (b)(6) 2023 the patient underwent a revision surgery to replace the broken plate.During the evaluation of the device, it was found that one of the two locking screws with the catalog # 657316 had a broken thread flank.
 
Additional Manufacturer Narrative
In total ten (10) screws without allegation against them were returned together with the broken plate (reported under mfr report # 0008031020-2024-00068).During the performed sem (scanning electron microscope) investigation it was detected that a fine piece of a thread flank is broken off at the locking thread of one of the returned screws.The device inspection revealed the following: the evaluation has shown that a fine piece of the thread flank of the locking thread is detached, the fragment is still attached to the thread.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No material non-conformances or manufacturing defects were found during the analysis of these screw.The complaint was reviewed by internal health care professional with following result: based on the limited medical information provided i can only conclude on the x-rays (without dates) and limited patient/ hcp info.The clavicle fracture was fixed in (b)(6) 2023.The fracture is a comminuted shaft fracture (only one x-ray/ ct reconstruction direction is provided, so dislocation cannot be properly judged).The post operative x-ray (only one x-ray direction again instead of two) suggests a reasonable reduction of the fracture with a plate and screws and a lag screw.There is however one fragment visible which is not reduced on the medial side of the fracture.The reduction of the remaining fracture parts cannot be properly because of the missing second x-ray direction.During follow up it was noticed the fracture did not heal within the normal expected time frame, it was suggested to the patient to perform revision surgery.The timepoint for this is not given.The third x-ray which is provided shows the fracture with limited healing/ union.Here (on the x-ray) a date is also missing.But the x-ray is suggestive for delayed/ non-union due to the lack of callus formation.- the hcp did notice the delayed/ non-union, the revision surgery did not take place though, on the patient¿s wishes if correctly interpreted from the given information.In (b)(6) 2023 due to newly developed pain an analysis was done, which showed the plate had broken on the medial side of the fracture.In this case there are two directions of the x-ray provided.There clearly is a lack of callus formation, suggesting a non-union 11 months after the initial surgery.One detail can be seen on these two x-rays.One of the screws on the medial side seems to be placed in the fracture, instead of in the clavicle.This screw was unable to contribute to providing stability for the healing process.It only leaves two screws on the medial side in the clavicle.The placement of this particular screw in combination with the not reduced fracture part may have contributed to the instability in the fracture and movement in the plate/ clavicle fracture area.If there is too much instability this may result in a non-union.There may also have been patient factors contributing to the non-union, these are however unknown at the time of this analysis.Plate/ screw placement and patient factors most probably have contributed to the occurrence of a non-union.The longer the non-union exist the higher the likelihood of failure/ breakage of the implant in a fatigue manner.The implants are not intended to carry the loads on the clavicle for such a long time.There are warnings and cautions available on this in the labelling.Concluding: the breakage of the clavicle plate was most probably multifactorial (user and patient related factors).No indications of material, manufacturing or design related problems were found during the investigation.No product related issue could be detected.Based on the performed evaluation did the same not product related multiple factors, that did lead to the breakage at the plate also lead to the breakage of the thread flank of the screw.Most likely was the damaged screw placed in one of the locking holes next to the breakage and the same load that did lead the weakening and finally the fatigue failure of plate did also lead to the damage of the thread flank of the locking thread, which was in direct contact with the plate.If more information is provided, the case will be reassessed.

Brand Name
LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20225082
Report Number0008031020-2024-00490
Device Sequence Number20687492
Product Code HRS
UDI-Device Identifier07613327086881
UDI-Public07613327086881
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number657316S
Device Lot NumberH65820
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2024
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/19/2024
Initial Report FDA Received Date09/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale
Patient Weight88 KG